Women around the world are reporting irregular periods after COVID19
The 43-year-old woman, after her second dose of Moderna COVID19 vaccination, complained of heavy menstrual bleeding. She got the bleeding even though she hadn’t had any periods for over a year and a half due to Mirena IUD.
Initially, she did not link her heavy periods with the COVID19 vaccination until she saw other women with similar complaints on a Twitter thread.
One Twitter user reported having periods 3 weeks after the second shot of COVID19 vaccination although she hasn’t had any periods for the past couple of years.
Katharine Lee, a postdoctoral research scholar at Washington University School of Medicine, working on the survey to catalogue women’s menstrual experiences after receiving the COVID-19 vaccine said:
“While the study will look at trends, they won’t be able to determine cause and effect. Our survey cannot tell us anything about the prevalence or the number of people who are affected. What we can do is look for associations and trends that help us direct whatever the next study would be.”
Some physicians, scientists, and researchers are eager to find the link between the COVID19 vaccination and the menstrual irregularities, while others believe that the irregularities can be due to the stress hovering over individuals during the pandemic and specifically to the stress related to the vaccination.
Postmenopausal women are also reporting having episodes of bleeding after the COVID19 vaccination, therefore, it has raised concerns regarding a physical relationship between the two. However, the relationship and the link are yet unproven.
The lining of the uterus is part of the immune system of the body. It is safe to say that immune cells play a vital role in the growth of the endometrial cells, their regeneration, and shedding. Since the COVID19 vaccine, with its chemicals, has the potential to affect the immune system, this may be leading to the shedding of the endometrial lining, hence the spotting and bleeding. However, this is just a potential explanation/theory which has not been proven yet.
Dr. Jerilynn Prior, professor of endocrinology at the University of British Columbia and Scientific Director of the Center for Menstrual Cycle and Ovulation Research, thinks that the link between menstrual irregularity and the COVID19 vaccine is highly unlikely.
Dr. Julie Levitt, an OB-GYN at Northwestern Medicine, reported two patients with irregular menstrual periods after the COVID19 vaccine. She said:
“Bleeding occurs for so many reasons that it’s really hard to isolate the two. A hormone rises, it goes down, you bleed a withdrawal bleed. But is that a bad thing? No!
No. 1, I wouldn’t worry. No. 2, contact your doctor if you want to talk about it to gain that reassurance. If it does continue after a few weeks following the administration of the vaccine, it probably is something else.”
With the bleeding occurring after the vaccine, there is another concern: Can the COVID19 vaccine lead to pregnancy loss as it has the potential to cause bleeding?
No, the COVID19 vaccine doesn’t add to the risk of miscarriage. There is no evidence or reports of pregnancy loss with the vaccination.
Dr. Alexandra at the University of Oxford explained that the periods’ irregularity can be due to the inflammatory response of the body to the vaccine, nothing more than that. Moreover, these effects are temporary too.
Some individuals even started the propaganda that women who haven’t been vaccinated yet may have menstrual irregularity by just being near people who were vaccinated. However, such claims are false and raise suspicion of anti-vaccine conspiracy.
Although women are reporting irregular periods, scientists and researchers have clarified that this should not stop women from getting the vaccines as there is no establish link yet. Besides, even if there is a connection, this effect is temporary with no long-term complications.
STOCK, N. (2021, April 20). Some people are reporting abnormal periods after a COVID-19 vaccine. U. of I. professor is looking for answers. Retrieved from CHICAGO TRIBUNE: https://www.chicagotribune.com/coronavirus/vaccine/ct-vaccine-side-effects-period-menstruation-20210420-i4fy7a7tnnbchi654z3o64a7my-story.html
Taylor, B. (2021, April 16). Menstrual changes to be expected after COVID-19 vaccine, during a pandemic: experts. Retrieved from CTV news: https://www.ctvnews.ca/health/coronavirus/menstrual-changes-to-be-expected-after-covid-19-vaccine-during-pandemic-experts-1.5391236